Vermont, 2003

Funnel Cloud in Vermont, October 1, 2003

October 1, 2003 · NWS BTV · 1 event in 1 county or zone

A cold air mass moved into New England. An upper level cold trough helped destabilize the atmosphere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold air mass moved into New England. An upper level cold trough helped destabilize the atmosphere. Cold air funnel clouds were reported over and along the east shore of Lake Champlain. In particular, a reliable report of cold air funnel clouds was received from just west of Highgate, Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Oct 1, 6:59 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Oct 1, 6:59 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
759 AM EDT WED OCT 1 2003

UPDATED FORECAST BASED ON HAM RADIO REPORTS ACROSS NORTHERN NEW
YORK.  THIS IN RESPONSE TO LAKE EFFECT RAIN BAND AND NUMEROUS
OPERATORS REPORTING LIGHT RAIN.  SATELLITE TRENDS ALSO SUPPORT MORE
CLOUDS IN THE FORECAST THIS MORNING AND WILL UPDATE ALL ZONES AS
WELL.  REST OF FORECAST REMAINS INTACT.

EVENSON

.BTV...NONE.
Hazardous weather outlook, Oct 1, 3:30 AM EST, 7 hours 20 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-011030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
430 AM EDT WED OCT 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Burlington radar (KCXX), 44 km away, was scanning. The volume nearest the first event began at 15:51 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Franklin

When
October 1, 10:50 AM EST to 10:55 AM EST
Where
Franklin County, 5 mi W of Highgate
Reported by
DEPT OF HIGHWAYS
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372368.